Nursing Fundamentals and Clinical Practice: cram pack

Formula sheets, the key method steps for every topic and 18 practice problems, with full solutions at the back.

New problemsBack to the course

In the print window, choose “Save as PDF” to keep a copy on your device.

1Formulas and methods

Arterial blood gas interpretation

Normal ranges
pH 7.35–7.45, PaCO₂ 35–45 mmHg (4.7–6.0 kPa), HCO₃⁻ 22–26 mmol/L
ROME
Respiratory: PaCO₂ opposite to pH; Metabolic: HCO₃⁻ equal to pH
Winter’s formula
PaCO₂ = 1.5·HCO₃⁻ + 8 ± 2
Metabolic alkalosis
PaCO₂ ≈ 0.7·HCO₃⁻ + 21
Anion gap
AG = Na⁺ − (Cl⁻ + HCO₃⁻) ≈ 8–12
Albumin-corrected gap
AG + 2.5·(4.0 − alb g/dL) = AG + 0.25·(40 − alb g/L)
Delta ratio
(AG − 12)/(24 − HCO₃⁻)
P/F ratio
PaO₂/FiO₂
Alveolar gas equation
PAO₂ = FiO₂·(760 − 47) − PaCO₂/0.8
Serum osmolality
2·Na⁺ + glucose + urea (2·Na⁺ + glucose/18 + BUN/2.8)

Method

  1. Read the pH: below 7.35 is acidosis, above 7.45 alkalosis.
  2. Find the value that explains it: PaCO₂ moving opposite to the pH is respiratory, HCO₃⁻ moving with the pH is metabolic.
  3. Look at the other value: normal means uncompensated, abnormal in the compensating direction means partial compensation, and a normal pH with both abnormal means full compensation.
  4. In a metabolic acidosis, compare PaCO₂ with Winter’s formula, 1.5·HCO₃⁻ + 8 ± 2, and calculate the anion gap Na⁺ − (Cl⁻ + HCO₃⁻).
  5. Check a high anion gap with the delta ratio and, when albumin is low, with the corrected gap.

Clinical assessment scores

Glasgow Coma Scale
GCS = E (1–4) + V (1–5) + M (1–6) = 3–15
APGAR
5 signs × 0–2 = 0–10; 7–10 reassuring, 4–6 moderately abnormal, 0–3 low
Braden scale
5 × (1–4) + 1 × (1–3) = 6–23; ≤ 18 at risk
Morse fall scale
falls 25, diagnosis 15, aid 15/30, IV 20, gait 10/20, mental status 15
NEWS2 risk
0–4 low; single 3 low–medium; 5–6 medium; ≥ 7 high
Mean arterial pressure
MAP = (SBP + 2·DBP)/3 = DBP + PP/3
Pulse pressure and shock index
PP = SBP − DBP, SI = HR/SBP
Body mass index
BMI = kg/m² = 703·lb/in²

Method

  1. Find the score sheet that the question uses and its range (GCS 3–15, APGAR 0–10, Braden 6–23, Morse 0–125).
  2. Score every item separately, matching the description to its level.
  3. Add the item scores and check that the total lies inside the range.
  4. Apply the cut-offs: for NEWS2 also look for any single parameter scoring 3.
  5. For derived values use MAP = (SBP + 2·DBP)/3, PP = SBP − DBP, SI = HR/SBP and BMI = kg/m².

Enteral & parenteral nutrition calculations

Daily volume
mL = kcal / (kcal/mL)
Continuous feed
mL/h = daily volume / hours of feeding
Bolus feed
mL per feed = daily volume / number of feeds
Energy and protein delivered
kcal = mL × kcal/mL; g = L × g/L
Free water
mL = formula volume × water fraction
Ideal body weight (Devine)
men 50 + 2.3 × (in − 60); women 45.5 + 2.3 × (in − 60); 1 in = 2.54 cm
Body mass index
BMI = kg/m²
Parenteral nutrition
dextrose 3.4 kcal/g, amino acids 4 kcal/g, lipid 20% 2.0 kcal/mL, 10% 1.1 kcal/mL
Nitrogen
g N = g protein / 6.25
Glucose infusion rate
GIR = mg/(kg·min) = % × mL/h / (6 × kg)

Method

  1. Write down what is asked: a pump rate, a volume, kilocalories, grams of protein or water.
  2. Turn energy into volume with mL = kcal/(kcal/mL), and volume into protein with litres × g/L.
  3. Divide by the hours the feed actually runs for a rate, or by the number of feeds for a bolus.
  4. For needs, multiply kcal/kg or g/kg by the weight the rule names; find the ideal body weight with Devine: 50 or 45.5 + 2.3 × (inches − 60).
  5. For PN, find grams as % × mL/100, then use 3.4 kcal/g for dextrose, 4 kcal/g for amino acids and the stated kcal/mL for lipid.

ECG rhythm strip interpretation

Paper (25 mm/s, 10 mm/mV)
1 small box = 0.04 s, 1 large box = 0.20 s, 10 mm = 1 mV
Heart rate, regular rhythm
300 ÷ large boxes = 1500 ÷ small boxes = 60 ÷ RR (s)
Heart rate, irregular rhythm
QRS complexes in 6 s × 10
Normal PR interval
0.12–0.20 s
Normal QRS duration
< 0.12 s
QTc (Bazett)
QT/√RR
QTc (Fridericia)
QT/∛RR
QTc (Framingham)
QT + 154·(1 − RR)
Sinus rates
bradycardia < 60, normal 60–100, tachycardia > 100 /min
Escape rates
junctional 40–60, ventricular 20–40 /min
Fast rhythms
SVT 150–250 /min (narrow), VT > 100 /min (wide)

Method

  1. Rate: for a regular rhythm divide 300 by the large boxes or 1500 by the small boxes between two R waves; for an irregular rhythm count the QRS complexes in 6 seconds and multiply by 10.
  2. Rhythm: compare the R–R intervals. Equal is regular; a repeating pattern is regularly irregular; no pattern at all is irregularly irregular.
  3. P waves: is there an upright P wave in lead II before every QRS, all alike? Look for fibrillatory or sawtooth waves, inverted P waves and P waves without a QRS.
  4. PR interval: from the start of P to the start of the QRS, normally 0.12–0.20 s and constant. Watch whether it lengthens, stays fixed before a dropped beat, or varies at random.
  5. QRS duration: below 0.12 s is narrow; 0.12 s or more is wide. Then name the rhythm, and for the QT use QTc = QT/√RR (Bazett) with times in seconds.

Prioritization & delegation

Method

  1. Ask what will harm the patient soonest if nothing is done.
  2. Apply ABC (C-A-B in cardiac arrest), then Maslow: physiological needs before safety, safety before psychological needs.
  3. Compare the options: acute before chronic, unstable before stable, unexpected before expected, systemic before local, and check each finding against the patient’s baseline.
  4. Assess before you act unless it is an emergency; then choose the step the others depend on.
  5. For delegation, check the five rights: task, circumstance, person, directions and supervision. Assessment, teaching and evaluation stay with the RN.

Infection control & patient safety

Method

  1. Start with standard precautions for every patient: hand hygiene, PPE for the expected exposure, safe sharps.
  2. Add precautions by route: contact (gown, gloves), droplet (surgical mask), airborne (N95, negative-pressure room).
  3. Keep sterile items sterile: if in doubt, it is not sterile; replace, never wipe.
  4. Prevent harm in the environment: fall measures, restraints only as a last resort, RACE and PASS for fire.
  5. Check the rights of medication administration, two identifiers and extra safeguards for high-alert drugs; report errors and near misses.

Lab values & electrolytes

Method

  1. Compare the value with the laboratory’s own reference range, then with the patient’s baseline and trend.
  2. Check the sample: hemolysis, a delay, or blood drawn near an IV can give false results.
  3. Link the value to its typical signs and to the drugs and conditions that cause it.
  4. Look for interactions: low potassium or magnesium increases digoxin toxicity; dehydration raises lithium.
  5. Act on the patient: assess, hold a drug if the level is unsafe, read back critical values and inform the prescriber.

2Practice problems

1.Nursing fundamentalsMedium

In adult basic life support, how long should the rescuer take to check for normal breathing?

  1. ANo more than 10 seconds
  2. BAbout 30 seconds
  3. CAs long as it takes to be certain
  4. DAt least one minute
2.Nursing fundamentalsHard

Under the Mental Capacity Act 2005 (England and Wales), which of these is part of the test of whether a person can make a decision?

  1. AWhether the decision they make agrees with the advice given by the doctor and the care team
  2. BWhether they are over 65 years old
  3. CWhether they have a diagnosis of dementia
  4. DWhether they can understand, retain and weigh the information and communicate a decision
3.Clinical nursingMedium

A patient on haemodialysis has an arteriovenous fistula in the left arm. Which nursing care is correct?

  1. AAvoid blood pressure readings and blood samples on that arm
  2. BKeep the arm raised and still at all times
  3. CApply a tight bandage over the fistula at night to protect it
  4. DUse the fistula arm for routine IV cannulas
4.Clinical nursingHard

A patient with cirrhosis and a large tense abdomen undergoes paracentesis. Why may albumin be given?

  1. ATo increase urine potassium
  2. BTo reduce the risk of circulatory dysfunction after large-volume fluid removal
  3. CTo treat infection in the fluid
  4. DTo stop the liver making more bile
5.Arterial blood gas interpretationMedium

Practice values: Na⁺ 137 mmol/L, glucose 6.6 mmol/L and urea 12.7 mmol/L. Calculate the serum osmolality Osm = 2·Na⁺ + glucose + urea to the nearest whole number.

Na⁺ 137 mmol/Lglucose 6.6 mmol/Lurea 12.7 mmol/L
Osm = mOsm/kg
6.Arterial blood gas interpretationHard

Practice values: Na⁺ 134, Cl⁻ 106 and HCO₃⁻ 10 mmol/L. Calculate the delta ratio (AG − 12)/(24 − HCO₃⁻), using AG = Na⁺ − (Cl⁻ + HCO₃⁻). Give two decimals.

Na⁺ 134 mmol/LCl⁻ 106 mmol/LHCO₃⁻ 10 mmol/L
delta ratio =
7.Clinical assessment scoresMedium
H? / 25+D? / 15+Aid? / 30+IV? / 20+G? / 20+MS? / 15Σ?

Practice exercise (made-up values, not clinical guidance). A practice patient is assessed with the Morse fall scale: history of falling in the last 3 months: yes; secondary diagnosis: yes; ambulatory aid: crutches, cane or walker; IV therapy or saline lock: yes; gait: impaired; mental status: knows own limits. Find the Morse total MFS.

0–125
MFS =
8.Clinical assessment scoresHard
underweighthealthy weightoverweightobesity class Iobesity class IIobesity class III

Practice exercise (made-up values, not clinical guidance). An adult weighs 76 kg and is 160 cm tall. Calculate the BMI and click the WHO weight category.

76 kg160 cm
  1. 1underweight
  2. 2healthy weight
  3. 3overweight
  4. 4obesity class I
  5. 5obesity class II
  6. 6obesity class III
9.Enteral & parenteral nutrition calculationsMedium
1 kcal/mL25 kcal/kg/day? mL/h71 kg24 h/day

Practice exercise (made-up values, not clinical guidance). A 71 kg adult (BMI below 30) needs 25 kcal/kg/day. The tube feed provides 1 kcal/mL and runs by pump for 24 hours a day. At what rate R do you set the pump, in mL/h? Round to the nearest whole number.

71 kg25 kcal/kg/day1 kcal/mL24 h
R = mL/h
10.Enteral & parenteral nutrition calculationsHard
13 kgdextrose 7.5%33 mL/hGIR = ? mg/kg/min

Practice exercise (made-up values, not clinical guidance). A child who weighs 13 kg receives 7.5% dextrose at 33 mL/h. Find the glucose infusion rate GIR in mg/kg/min. Round to two decimal places.

13 kg7.5%33 mL/h
GIR = mg/kg/min
11.ECG rhythm strip interpretationMedium
II25 mm/s · 10 mm/mVatrial flutter, 2:1 conductionnormal sinus rhythmsinus bradycardiasinus tachycardia

Interpret this lead II rhythm strip. Which rhythm is it? Click your answer.

lead II, 25 mm/s, 10 mm/mV1 small box = 0.04 s, 1 large box = 0.20 sstrip length 6 s
  1. 1atrial flutter, 2:1 conduction
  2. 2normal sinus rhythm
  3. 3sinus bradycardia
  4. 4sinus tachycardia
12.ECG rhythm strip interpretationHard
II25 mm/s · 10 mm/mVthird-degree (complete) AV blockfirst-degree AV blocksinus bradycardiasecond-degree AV block type II

This lead II strip shows a conduction problem between the atria and the ventricles. Which rhythm is it? Click your answer.

lead II, 25 mm/s, 10 mm/mV1 small box = 0.04 s, 1 large box = 0.20 sstrip length 6 s
  1. 1third-degree (complete) AV block
  2. 2first-degree AV block
  3. 3sinus bradycardia
  4. 4second-degree AV block type II
13.Prioritization & delegationMedium

A patient arrives in the recovery room after general anesthesia. What does the nurse assess first?

  1. AThe surgical dressing and the drains
  2. BUrine output
  3. CAirway patency and breathing
  4. DThe pain score
14.Prioritization & delegationHard

A child with sickle cell disease in a pain crisis develops chest pain, fever and an SpO₂ of 89%. What does this most likely mean?

  1. AAnxiety that will settle with reassurance
  2. BAn ordinary pain crisis that will improve with rest
  3. CAcute chest syndrome, which needs urgent escalation and oxygen
  4. DA minor chest infection that can safely wait until the morning round
15.Infection control & patient safetyMedium

A patient has leftover opioid tablets after surgery. Which advice about disposal is best?

  1. AReturn them to a pharmacy or an approved take-back site
  2. BGive them to a friend or relative who has back pain
  3. CKeep them in an unlocked drawer at home in case of future pain
  4. DLeave them in the bathroom cabinet indefinitely
16.Infection control & patient safetyHard

A nurse teaches a patient about care of a surgical incision at home. Which statement shows a need for further teaching?

  1. A“I will keep the dressing clean and dry as I was shown.”
  2. B“If the wound gets red and drains pus, I will wait for my appointment next month.”
  3. C“I will wash my hands with soap before I touch or change the dressing.”
  4. D“I will call the clinic if I get a fever or more pain around the wound.”
17.Lab values & electrolytesMedium

A conscious patient with a blood glucose of 54 mg/dL (3.0 mmol/L) has taken 15 g of fast-acting carbohydrate. When should the glucose be rechecked?

  1. AAt the next meal
  2. BAfter about 15 minutes
  3. CAfter about 2 hours
  4. DThe next morning
18.Lab values & electrolytesHard

Two days after bowel surgery, a patient with nasogastric suction has a distended abdomen, absent bowel sounds and muscle weakness. The potassium is 2.8 mEq/L. Which interpretation is best?

  1. AHypokalemia from gastric losses is contributing to paralytic ileus
  2. BHyperkalemia from tissue damage is causing the bowel to stop
  3. CThe potassium is normal for the second day after surgery
  4. DThe low potassium is due to the patient drinking too much water

3Solutions

1.Nursing fundamentals

Answer: A · No more than 10 seconds

Why this is the answer

Rescuers look, listen and feel for normal breathing for no more than 10 seconds. If breathing is absent or not normal, they call for help and start CPR.

Answer

A · No more than 10 seconds
2.Nursing fundamentals

Answer: D · Whether they can understand, retain and weigh the information and communicate a decision

Why this is the answer

A person lacks capacity for a decision if, because of an impairment of the mind or brain, they cannot understand, retain, use or weigh the information, or communicate their decision. An unwise choice does not by itself show lack of capacity.

Answer

D · Whether they can understand, retain and weigh the information and communicate a decision
3.Clinical nursing

Answer: A · Avoid blood pressure readings and blood samples on that arm

Why this is the answer

The fistula arm is protected from pressure, cannulas and blood tests to prevent damage and clotting. Nurses check for a palpable thrill and audible bruit, which show it is working.

Answer

A · Avoid blood pressure readings and blood samples on that arm
4.Clinical nursing

Answer: B · To reduce the risk of circulatory dysfunction after large-volume fluid removal

Why this is the answer

Large-volume paracentesis can cause hypotension and renal impairment. Albumin infusion helps maintain the circulating volume.

Answer

B · To reduce the risk of circulatory dysfunction after large-volume fluid removal
5.Arterial blood gas interpretation

Answer: Osm = 293 mOsm/kg

Derived values: calculated serum osmolality is 2·Na⁺ + glucose + urea with all values in mmol/L (2·Na⁺ + glucose/18 + BUN/2.8 with glucose and BUN in mg/dL); normal is about 275–295 mOsm/kg. The P/F ratio is PaO₂ divided by FiO₂ as a fraction. The alveolar oxygen pressure is PAO₂ = FiO₂·(760 − 47) − PaCO₂/0.8 mmHg at sea level, and the A–a gradient is PAO₂ − PaO₂.

Calculated osmolality

Osm = 2·137 + 6.6 + 12.7 = 293.3 ≈ 293 mOsm/kg

Answer

Osm = 293 mOsm/kg
6.Arterial blood gas interpretation

Answer: delta ratio = 0.4286

Expected compensation: in metabolic acidosis Winter’s formula predicts PaCO₂ = 1.5·HCO₃⁻ + 8 ± 2 mmHg; a measured value above that range points to an additional respiratory acidosis, below it to an additional respiratory alkalosis. The anion gap AG = Na⁺ − (Cl⁻ + HCO₃⁻), normally about 8–12 mmol/L, separates high-gap from normal-gap metabolic acidosis; low albumin hides a high gap (add 2.5 per g/dL that albumin is below 4.0). The delta ratio (AG − 12)/(24 − HCO₃⁻) between about 0.8 and 2 fits a pure high-gap acidosis (some texts use 1 instead of 0.8), below that an added normal-gap acidosis, and above 2 an added metabolic alkalosis.

Anion gap

AG = 134 − (106 + 10) = 18

Delta ratio

(18 − 12)/(24 − 10) = 6/14 = 0.4286

Answer

delta ratio = 0.4286

Below 1: an added normal anion gap acidosis.

7.Clinical assessment scores

Answer: MFS = 95

Morse fall scale: six items. History of falling: no 0, yes 25. Secondary diagnosis: no 0, yes 15. Ambulatory aid: none, bed rest or nurse assistance 0; crutches, cane or walker 15; holding on to furniture 30. IV therapy or saline lock: no 0, yes 20. Gait: normal, bed rest or wheelchair 0; weak 10; impaired 20. Mental status: knows own limits 0; overestimates or forgets limits 15. The total runs from 0 to 125. Risk cut-offs differ between hospitals; a common set is 0–24 low, 25–44 moderate and 45 or more high.

Score each item

history of falling in the last 3 months: yes → 25
secondary diagnosis: yes → 15
ambulatory aid: crutches, cane or walker → 15
IV therapy or saline lock: yes → 20
gait: impaired → 20
mental status: knows own limits → 0

Add

Morse total = 25 + 15 + 15 + 20 + 20 + 0 = 95

Answer

MFS = 95
8.Clinical assessment scores

Answer: overweight

Body mass index: BMI = weight (kg)/height (m)², with the height converted to metres first. With pounds and inches, BMI = 703 × weight (lb)/height (in)². WHO adult categories: below 18.5 underweight, 18.5–24.9 healthy weight, 25.0–29.9 overweight, 30.0–34.9 obesity class I, 35.0–39.9 obesity class II and 40 or more obesity class III.

BMI

BMI = 76/1.6² = 29.69

Category

overweight

Answer

overweight
9.Enteral & parenteral nutrition calculations

Answer: R = 74 mL/h

Needs and free water: energy needs are often estimated as kcal/kg/day × weight and protein needs as g/kg/day × weight. A formula is only partly water, so its free water = volume × water fraction; water flushes make up the rest of the daily fluid goal. Ideal body weight (Devine): IBW = 50 kg + 2.3 kg for every inch over 5 feet (60 in) for men, and 45.5 kg + 2.3 kg per inch over 60 in for women; 1 in = 2.54 cm. The formula is meant for adults at least 152.4 cm (5 ft) tall. The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.

Energy needed

E = 25·71 = 1775 kcal/day

Daily volume

V = 1775/1 = 1775 mL/day

Pump rate

R = 1775/24 = 73.96 ≈ 74 mL/h

Answer

R = 74 mL/h
10.Enteral & parenteral nutrition calculations

Answer: GIR = 3.17 mg/kg/min

Parenteral nutrition: dextrose provides 3.4 kcal/g, amino acids 4 kcal/g and lipid emulsion the kcal/mL stated (2 kcal/mL for 20%, 1.1 kcal/mL for 10%). Grams = % × mL/100. Non-protein kcal (NPC) = dextrose + lipid kcal; nitrogen = protein/6.25. The glucose infusion rate (GIR) in mg/kg/min = dextrose mg/(kg × minutes). The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.

Dextrose concentration

7.5% = 75 mg/mL

Dextrose per minute

75·33/60 = 41.25 mg/min

Per kilogram

GIR = 41.25/13 = 3.173 ≈ 3.17 mg/kg/min

Answer

GIR = 3.17 mg/kg/min

Shortcut: GIR = % dextrose × mL/h/(6 × kg).

11.ECG rhythm strip interpretation

Answer: sinus tachycardia

Rhythm criteria (lead II): sinus rhythm has an upright P wave before every QRS, a constant PR of 0.12–0.20 s and a narrow QRS: normal sinus rhythm at 60–100/min, sinus bradycardia below 60, sinus tachycardia above 100. Atrial fibrillation: no P waves, a fibrillatory baseline and an irregularly irregular R–R. Atrial flutter: sawtooth flutter waves at about 250–350/min with a fixed conduction ratio such as 2:1 or 4:1. First-degree AV block: sinus rhythm with a constant PR above 0.20 s. Junctional rhythm: narrow QRS at 40–60/min with absent or inverted P waves (PR below 0.12 s, or P after the QRS). A PVC is an early, wide (0.12 s or more), bizarre QRS without a P wave, with the T wave in the opposite direction and usually a full compensatory pause; in bigeminy every second beat is a PVC.

Five steps

1. Rate: R–R = 11 small boxes, 1500 ÷ 11 ≈ 136 per minute.
2. Rhythm: regular, every R–R is 0.44 s.
3. P waves: upright, one before every QRS, all alike.
4. PR interval: 0.12 s, constant, within 0.12–0.20 s.
5. QRS: 0.08 s, narrow (below 0.12 s).

Interpretation

sinus tachycardia

Answer

sinus tachycardia
12.ECG rhythm strip interpretation

Answer: second-degree AV block type II

AV blocks: march out the P waves and check which ones are followed by a QRS. First-degree: every P conducted, PR constant and above 0.20 s. Second-degree type I (Mobitz I, Wenckebach): the PR lengthens from beat to beat until one P wave is not conducted, then the cycle starts again (group beating). Second-degree type II (Mobitz II): the PR of the conducted beats stays constant, and P waves are suddenly not conducted; the QRS is often wide. Third-degree (complete) block: P waves and QRS complexes are each regular but independent, the PR varies at random and the atrial rate is faster than the escape rate (junctional 40–60/min with a narrow QRS, ventricular 20–40/min with a wide QRS). A 2:1 block cannot be called type I or type II from one strip.

Five steps

1. Rate: 5 QRS complexes in 6 s, × 10 = 50 per minute.
2. Rhythm: the P waves are regular; R–R is regular except for a long pause where a QRS is missing.
3. P waves: upright and regular (P–P 0.92 s, 65 per minute); one P in every 4 is not followed by a QRS.
4. PR interval: constant at 0.24 s in the conducted beats.
5. QRS: 0.08 s, narrow (below 0.12 s).

Interpretation

second-degree AV block type II

Answer

second-degree AV block type II

Type II and third-degree blocks are the ones that can suddenly progress, so textbooks rank them as more serious than type I.

13.Prioritization & delegation

Answer: C · Airway patency and breathing

Why this is the answer

After anesthesia, the airway can be blocked by the tongue or secretions, and breathing may be depressed. The airway and breathing are checked first, followed by circulation and the wound.

Answer

C · Airway patency and breathing
14.Prioritization & delegation

Answer: C · Acute chest syndrome, which needs urgent escalation and oxygen

Why this is the answer

Chest pain, fever and low oxygen in sickle cell disease suggest acute chest syndrome. It can worsen quickly, so oxygen, urgent review and prescribed treatment are needed.

Answer

C · Acute chest syndrome, which needs urgent escalation and oxygen
15.Infection control & patient safety

Answer: A · Return them to a pharmacy or an approved take-back site

Why this is the answer

Returning unused opioids to a pharmacy or an approved take-back site is the preferred way to dispose of them. Leftover opioids at home can be misused or taken by children or pets.

Answer

A · Return them to a pharmacy or an approved take-back site
16.Infection control & patient safety

Answer: B · “If the wound gets red and drains pus, I will wait for my appointment next month.”

Why this is the answer

Increasing redness, purulent drainage, fever and worsening pain are signs of surgical site infection and should be reported promptly. Waiting a month could allow the infection to spread.

Answer

B · “If the wound gets red and drains pus, I will wait for my appointment next month.”
17.Lab values & electrolytes

Answer: B · After about 15 minutes

Why this is the answer

The rule of 15 is 15 g of fast-acting carbohydrate, a recheck after 15 minutes, and a repeat if the glucose is still below 70 mg/dL (3.9 mmol/L). A snack or meal then helps prevent a recurrence.Checked against: Low blood sugar - self-care · MedlinePlus (NIH) (2026)

Answer

B · After about 15 minutes
18.Lab values & electrolytes

Answer: A · Hypokalemia from gastric losses is contributing to paralytic ileus

Why this is the answer

Gastric suction removes potassium and causes metabolic alkalosis, which shifts more potassium into cells. Low potassium reduces smooth muscle contraction and contributes to ileus and weakness. The provider is informed and potassium is replaced as prescribed.Checked against: Hypokalemia · StatPearls (NCBI Bookshelf) (2025)

Answer

A · Hypokalemia from gastric losses is contributing to paralytic ileus

ExamProblems · examproblems.com/courses/nursing-fundamentals